(Yes, I've put off writing this conclusion because there really isn't a perfect little ending.)
Hi. My name is Sarah and I take 20mg of Celexa a day. For postpartum depression.
So how old is my baby, you ask?
Oh, he's almost 5...
You see, looking back, and knowing what I know now, I certainly could have used the benefits of an SSRI after colicky Middle was born. Instead, I just "toughed it out" and figured it was "normal" to feel the way I was feeling. Anxious. Frustrated. On edge. Unable to soothe my constantly crying newborn.
And then boom, I
So it was for the best that I wasn't taking an antidepressant at that time. Everything happens for a reason, right?
But now, sometimes when I open the cabinet in the morning to take my multivitamin and my Happy Pill, I think to myself, "I should stop taking this" (and I'm not talking about the multivitamin).
I don't really have a good reason for wanting to stop. Part of me thinks I *should* be able to handle my chaotic life without it, so the fact that I take it makes me feel weak. And still, there's the stigma. (Or is this just in my head? Do YOU think there's a stigma attached to women who take antidepressants?)
I sorta think I NEED it. It's kinda scary, actually. Certainly, I have to think that my genetics play some part in this.
So, to sound all cliche and trite, I'm kinda stuck between a rock and a hard place.
Thankfully, though, I am currently under the care of a wonderful certified nurse midwife. When I saw her in January and spoke to her about possibly wanting to ease myself off it, she shrugged and said, "If that's what you want...but why?"
Why wouldn't I take something that makes me feel better? Why wouldn't I take something that HELPS?
It's not like taking it numbs me - not at all! Just more....even keeled.
I know I can't quit cold turkey though. I've tried. Everything will be fine for about 3-5 days and then all of a sudden it literally feels like a black cloud is hanging over my head. And I'm angry. Pissed. Yet sad. For no apparent reason.
The best way to do it is to wean yourself off it. I've tried this as well (without medical supervision though). But then when all of a sudden I find myself WEEPING COPIOUSLY because Hubby bought the wrong amount of steak tips and I can't figure out how to adjust my recipe accordingly, I realize it's probably time to take a full dose again.
And then there's the whole weight issue.
I have been told that taking an antidepressant doesn't necessarily make you gain weight, but it does make it harder to lose weight. So there's that. But I can't use that as an excuse, I know. It just means I have to work harder to lose those stubborn
So that's where I am today. There's just no easy answer. But for now, I am continuing to take my Happy Pill. And am working on not being so hard on myself. Because I'm lucky. And blessed. Life is good.
I know a few of you have already e-mailed me offline to share your stories and to let me know how much you identified with mine. All I can say is, if you see yourself in anything I have shared, then you know you certainly are not alone. Your feelings are valid because they're YOURS. Call your doctor. Make an appointment and talk to him/her. What have you got to lose?